My doctor told me that it was fine to have the occasional drink or two while taking Wellbutrin, but I've also seen a lot that says not to drink at all. I trust my doctor, but want to hear from people that have actually taken Wellbutrin. Have you seen any unwanted interactions between it and small amount of alcohol? Thanks.
beach girl' Your doctor is right, But if you're just starting the Wellbutrin it would not be the best time you need to level out on the medications then as long as you keep it 3 to 4 hours apart it should be fine. As with any medication and there are some you really can't take alcohol while you are on them. But what can happen with this is sometimes it can make the side effects stronger. But first you have to know what if feels like to be taking the Wellbutrin and get past the side effects that often happen for the first few weeks at least, Then as long as you put several hours one or two drinks would be okay just be aware that it does raise the chance of the side effect's etc that some get with this medication to react more. But normally that would be with heavy drinking, A few drinks with friends should not give you any problems. Hope that helps some. Chuck1957
OK, here is the concern with drinking while taking Wellbutrin:
People are afraid of getting a seizure because there is a possible side effect of getting a seizure while taking wellbutrin. Drinking is also known to have the possibility of lowering the seizure threshold.
Well, I can only go on my personal experience. Years ago, when I was started on Wellbutrin SR, I told my doctor I didn't want any antidepressant that I couldn't continue to drink socially while taking it, because I was going to drink. She gave me the prescription, I took it for many years, drank with it, and to this day, I have never experienced a seizure. Of course, some people might have a genetic predisposition toward negative effects from alcohol, so should not combine the two, and some have a propensity for developing a seizure while taking an antidepressant, or while drinking , one without the other. So you have to discuss this with your doctor before acting on it.
I responded with a couple of thoughts further down the page after some other posters. My answer to you is, Yes, I was told the exact same thing by my doctor. I have taken the occasional drink or two, with my doctor's knowledge of it, and I had absolutely no problems whatsoever.
I am sorry that some other people have had problems mixing the two. I am aware of the pros and cons, as I always do my homework and "Google" to gain knowledge also.
We are here to give our experiences, good and bad, to answer the posters' questions, and my answer happens to be positive in this case.
Hope this helped. "G"
Hi Beachgirl21! My doctor told me that I could have 1-2 drinks a day. I take 450mg of BupropionXL (generic for WelbutrinXL), & 30mg of Escitalopram (generic for Lexapro), once a day. These are considered very high doses (maximum doses). I have never been a big drinker, but before taking antidepressants, I could usually drink a maximum of 4-5. Now my max is definitely 3. I never experienced any side effects at all (without alcohol), taking WelbutrinXL, or Lexapro. The only effect I have from these meds and drinking alcohol is that I now almost always have a slight "buzz" after only one drink. So my side effect is that the alcohol is a lot more potent for me. Of course we all react to meds differently, so most importantly, discuss this with your doctor thoroughly. Hope this helps! Take Care!
- Wellbutrin Information for Consumers
- Wellbutrin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Wellbutrin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Feb 2015 • 3 answers
Posted 7 Apr 2015 • 2 answers
Posted 2 Sep 2015 • 1 answer
Posted 19 Dec 2015 • 10 answers
Posted 26 Apr 2016 • 10 answers